The risk of acute nephropathy after intracerebral hemorrhage (ICH) is not increased by use of CT angiography (CTA), and the risk of in-hospital contrast induced nephropathy (CIN) might be overestimated, according to a study in this month's issue of Stroke.
According to the authors, CTA is receiving "increased attention" in ICH for its role in ruling out vascular abnormalities and potentially predicting ongoing bleeding. Its use is limited by the concern for CIN; however, the magnitude of this risk is not known.
Researchers, led by clinical research coordinator Alexandra Oleinik, from the department of neurology at Massachusetts General Hospital in Boston, performed a retrospective analysis of a prospectively collected cohort of consecutive patients with ICH presenting to a single tertiary care hospital from 2002 to 2007. They prospectively collected demographic clinical and radiographic data for all patients, and retrospectively reviewed lab data and the patients' clinical course over the first 48 hours. Acute nephropathy was defined as any rise in creatinine of more than 25 percent or more than 0.5 mg/dL, such that the highest creatinine value was above 1.5 mg/dL.
The investigators reported that 539 patients presented during the study period and had at least two creatinine measurements. Also, 65 percent had received a CTA.
Oleinik and colleagues found that acute nephropathy developed in 6 percent of patients who received a CTA and in 10 percent of those who did not. Risk of nephropathy was 14 percent in those receiving no contrast (130 patients), 5 percent in those receiving one contrast study (124 patients), and 6 percent in those receiving more than one contrast study (244 patients).
Neither CTA, nor any use of contrast, predicted nephropathy in univariate or multivariate analysis, according to the authors.
Based on the findings, the researchers concluded that studies of CIN that do not include a control group may overestimate the influence of contrast, and patients with ICH appear to have an 8 percent risk of developing hospital-acquired nephropathy.